Massachusetts, 2002

Lightning Strike in Massachusetts, August 5, 2002

August 5, 2002 · NWS BOX · 1 event in 1 county or zone

Lightning from an early morning thunderstorm struck a tree in Sandwich, igniting a fire which caused damage to the residence. Electric service in the area was temporarily knocked out.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

Lightning from an early morning thunderstorm struck a tree in Sandwich, igniting a fire which caused damage to the residence. Electric service in the area was temporarily knocked out.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Aug 5, 1:25 AM EST, 3 hours 20 minutes earlier.

Area forecast discussion, Aug 5, 1:25 AM EST, 3 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
225 AM EDT MON AUG 5 2002

...POTL SVR THIS AFTN/EVE SPCLY ALG AND TO RIGHT OF DXR-BDL-ORH-BOS-
FMH LN INCL ADJ CSTL WATERS...THEN TOUCH OF ERLY FALL TUE THRU THU...

NEAR TERM...TSTM CLUSTER LKLY TO AFFECT PTNS RGN...MNLY ALG AND N OF
BAF-PYM LN 08Z-12Z.  MAY HAV SOME STBLZG INFLUENCE NE ZNS AS WELL
AS PSBLY HELP SET UP BNDRYS TO INTERACT WITH AFTN CONVCTN.

SHORTER TERM/MON-MON NGT...
AFTER EARLY MORNING CONVECTION PASSES TO THE EAST...ATMOS WILL
DESTABILIZE IN ADVANCE OF FRONT MOVING EASTWARD FROM GREAT LAKES
AND OHIO VALLEY.  CAPES REACH 2K AND SIG FRONTOGENESIS FORECAST TO
OCCUR OVER CWA THIS AFTERNOON AND EVENING...ESP OVER SOUTHEASTERN MA
RI AND CT. WIND FIELDS AND WET BULB ZEROS ALSO BECOME FAVORABLE THIS
AFTERNOON AND EVENING FOR DAMAGING STRAIGHT LINE WINDS AND HAIL.
CONVECTION LIKELY TO CONTINUE ALONG THE SOUTH COAST ZONES TONIGHT AS
FRONT AND INSTABILITY SLOW TO MOVE OFFSHORE.

SW FLOW AHEAD OF FRONT WILL INCREASE MARINE WINDS TO ABOUT 20 KTS
THIS AFTERNOON.  LATEST GWW SHOWING SEAS INCREASE IN RESPONSE TO
INCREASE WIND FLOW...SO WILL HIGHLIGHT SCA CONDITIONS TODAY FOR
SEAS S COAST AND E OF CAPE COD.  SEAS FCST TO SUBSIDE SLIGHTLY AS
WINDS BECOME NW TONIGHT.  ALSO...ENHANCED WORDING FOR CONVCTN IN CWF
FOR THIS AFTN.

FRANKLIN

LONGER TERM/TUE-SUN...
LINGERING SHRA/TSRA PSBL ERLY TUE CAPE/ISNDS...THEN REFRESHING
CHNG WITH MUCH COOLER/DRIER CONDS TUE THRU THU.  FAIRLY SGNFCNT
CAA WILL HELP MAINTAIN SCA GRAD OVR CSTL WATERS TUE.  EXPECT LOWS IN
40S NORMALLY COOLER AREAS TUE NGT AND WED NGT. PSBLY REINFORCING
SECOND SHOT OF COOL AIR WED NGT/THU. 00Z AVN RUN KEEPING ANY OFFSHORE
DVLPMNT MID/LATE WEEK WEAKER AND FURTHER OFFSHORE. INCRSG TEMPS/HUM
FRI.

THOMPSON

.BOX...
CT...NONE.
MA...NONE.
NH...NONE.
RI...NONE.
MARINE...SCA FOR SEAS ANZ232>235-237-254-255.
         SCA MAY BE NEEDED TUE ANZ231-250-254

THOMPSON/FRANKLIN

In the hours before

Special weather statement, Aug 5, 3:35 AM EST, 1 hour 10 minutes before
CTZ002>004-MAZ002>024-NHZ011-012-RIZ001>007-051415-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
435 AM EDT MON AUG 5 2002

...SEVERE THUNDERSTORMS POSSIBLE OVER SOUTHERN NEW ENGLAND THIS
AFTERNOON AND EVENING...

A STRONG COLD FRONT MOVING INTO A HOT AND HUMID AIR MASS WILL
TRIGGER THUNDERSTORMS THIS AFTERNOON AND EVENING.  IN ADDITION TO
FREQUENT LIGHTNING...A FEW OF THESE THUNDERSTORMS MAY CONTAIN
DAMAGING WIND GUSTS AND LARGE HAIL.  THE RISK OF SEVERE
THUNDERSTORMS WILL BE GREATEST DURING THE EARLY AND MID AFTERNOON
ACROSS THE CONNECTICUT RIVER VALLEY...AND LATE AFTERNOON OR EARLY
EVENING ACROSS RHODE ISLAND AND EASTERN MASSACHUSETTS.

ALTHOUGH ALL OF SOUTHERN NEW ENGLAND IS AT RISK FOR A SEVERE
THUNDERSTORM LATER TODAY...THE HIGHEST RISK WOULD APPEAR TO BE
ACROSS NORTHEAST CONNECTICUT...RHODE ISLAND AND SOUTHEAST
MASSACHUSETTS.  THIS IS A TYPE OF SITUATION WHERE THUNDERSTORMS ARE
LIKELY TO MAINTAIN THEIR STRENGTH TO THE COAST.

MONITOR NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
FORECASTS AND STATEMENTS.  BOATERS AND OTHERS ENGAGED IN OUTDOOR
ACTIVITIES SHOULD KEEP AN EYE TO THE SKY THIS AFTERNOON...AND BE
PREPARED TO SEEK SHELTER QUICKLY IF WARNINGS ARE ISSUED OR THE SKY
TURNS THREATENING.

AMATEUR RADIO AND OTHER SPOTTERS ARE REQUESTED TO CLOSELY MONITOR
THIS SITUATION. SKYWARN ACTIVIATION MAY BE REQUIRED EARLY THIS
AFTERNOON.

THOMPSON/FRANKLIN

The radar

The Boston radar (KBOX), 78 km away, was scanning. The volume nearest the first event began at 09:44 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Barnstable

When
August 5, 4:45 AM EST
Where
Barnstable County, Sandwich
Property damage
$5,000
Reported by
BROADCAST MEDIA
Coordinates
41.684, -70.274 (the zone’s center; the record gives no point)

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2002Every state in 2002This day in weather historyWarnings in Massachusetts, August 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5312943.